Abstract 2876: Risk of Thromboembolic Events After Percutaneous Left Atrial Radiofrequency Ablation of Atrial Fibrillation
Background: In patients with atrial fibrillation (AF), the risk of thromboembolic events (TE’s) is variable and is influenced by the presence and number of comorbid conditions. The effect of percutaneous left atrial radiofrequency ablation (LARFA) of AF on the risk of TE’s is unclear.
Methods and Results: LARFA was performed in 755 consecutive patients with paroxysmal (n=490) or chronic (n=265) AF. Four hundred eleven patients (56%) had ≥1 risk factor for stroke. All patients were anticoagulated with warfarin for ≥3 months after LARF. A TE occurred in 7 patients (0.9%) within 2 weeks of LARFA. A late TE occurred 6–10 months post-ablation in 2 patients (0.2%), 1 of whom still had AF, despite therapeutic anticoagulation in both. Among 522 patients who remained in sinus rhythm after LARF, warfarin was discontinued in 79% of 256 patients without risk factors and in 68% of 266 patients with ≥1 risk factor. Patients older than 65 years or with a history of prior stroke were more likely to remain anticoagulated despite a successful outcome from LARFA. None of the patients in whom anticoagulation was discontinued experienced a TE during 25±8 months of follow-up.
Conclusions: The risk of a TE after LARFA is 1.1%, with most events occurring within 2 weeks post-procedure. Discontinuation of anticoagulant therapy appears to be safe after successful LARFA, both in patients without risk factors for stroke and in patients with risk factors other than age >65 years and history of prior stroke. Sufficient safety data are as yet unavailable to support discontinuation of anticoagulation in patients older than 65 years or with a history of stroke.